Hail, Vigo
- When
- May 7, 3:35 PM EST
- Where
- Vigo County, 2.07 mi S of Taylorville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.440, -87.430
At times robust south-southwesterly breezes brought unseasonably high dewpoints in the upper 60s and temperatures around 80 degrees, which led a favorable set-up for severe thunderstorms that also included high low-level helicity, and a 40-knot low-level jet stream ahead of an approaching cold front, all under adequate divergence aloft from the right exit region of a cyclonically curved jet…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
At times robust south-southwesterly breezes brought unseasonably high dewpoints in the upper 60s and temperatures around 80 degrees, which led a favorable set-up for severe thunderstorms that also included high low-level helicity, and a 40-knot low-level jet stream ahead of an approaching cold front, all under adequate divergence aloft from the right exit region of a cyclonically curved jet streak.
Numerous rotating thunderstorms resulted through late day and evening hours, which produced widespread marginally severe hail across ten counties along and to the east-southeast of the Interstate 70 corridor, with strongest cells producing 1.50-1.75 inch hail and/or widely scattered wind damage from Clay County to Decatur County, as well as five weak tornadoes within Shelby, Rush and Decatur Counties. The tornadoes caused mainly tree damage and some minor structural damage. Several supercells actually tracked over the same areas where tornadoes occurred, which made video footage a key part of proper event verification. Some of the tornadoes may have actually had longer track lengths, but this could not be deciphered given the broad open farm fields. Witness reports indicated that some of the tornadoes were small, rope tornadoes that bounced across the landscape.
Less intense thunderstorms north of the Interstate 70 corridor produced small hail over a few zones, as well as a funnel cloud in Tipton County before an early evening cell downed a few trees in eastern Randolph County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 1:59 PM EST, 1 hour 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Indianapolis IN 259 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms expected today, especially during the afternoon and evening. All forms of severe hazards are possible. - Additional severe storms are possible Wednesday afternoon and evening. All forms of severe hazards are again possible. - Heavy rain is possible at times through Wednesday night. Localized flooding will also be possible. - Periodic chances for showers and a few storms late week into early next week. - Normal to slightly below normal temperatures from Thursday into early next week. && .SHORT TERM (This evening through Wednesday)... Issued at 259 PM EDT Tue May 7 2024 Our focus in the short term is the severe weather potential this afternoon. THIS AFTERNOON Synoptic Overview A potent trough and associated jet streak are beginning to edge into Indiana. We'll find ourselves in the right exit region of the jet streak. Typically, the right exit region isn't usually considered the best place for large-scale lift. However, we're dealing with a cyclonically curved jet streak which maintain favorable lift in both the right and left exit regions. The best vorticity advection looks like it will pass to our north. Still, enough divergence exists within the jet streak for synoptic-scale lifting this afternoon. 500mb height falls signify that this large-scale lifting is ongoing. At the surface, a cold front across northwestern Illinois will advance eastward. This feature will provide another source of lift in addition to the dynamics above. A potent low-level jet (35-45kt at 850mb) will advect warm buoyant air back northward eroding what remains of a cold pool/CIN. Rapid destabilization of the planetary boundary layer (PBL) is expected as we head into the afternoon through a combination of advection and solar insolation. Additional lift will arise from the buoyant forces near the surface. As such, thunderstorms are likely once again both along the boundary and within the open warm sector. Convective Mode Now that we've reasoned why thunderstorm development is once again expected this afternoon, we can take a look at convective mode and hazard types. Latest RAP analysis shows plenty of low-level shear, and this is corroborated by latest satellite imagery showing billows/waves in the warm sector stratus (17z). RAP soundings depict 0-1km shear over 20kt, with effective bulk shear over 50kt. Hodographs are long, with some curvature in the lowest 3km (especially as one heads further east). The thermal profile shows modest lapse rates with tall CAPE profiles and abundant low-level moisture. NAM/GFS soundings are quite similar. The jet streak aloft is generally perpendicular to the warm sector and cold front. Therefore, multicell clusters and supercells appear to be the most likely storm mode today. Reason being is we have a lot of shear with the best large-scale lift is passing to our north. Additionally, faster flow may still be a bit further west and storms could have poor anvil-level relative outflow (which may promote multicell over supercell). The jet streak will be deeper into the region later in the day as well, so supercell mode may become more prominent after 6pm or so. Linear mode may be possible in the evening as the front/pressure trough becomes a bit more parallel with the shear vector. Hazard Type and Timing In terms of hazard type, we have an "all of the above" situation this afternoon. Abundant buoyancy and shear in the lowest 1km should promote tornado potential, with the possibility of a strong tornado. Additionally, tall CAPE profiles with fast flow through the Hail Growth Zone upward will promote a large to very large hail threat. Dry mid-level air may lead to DCAPE values over 1000J/kg allowing for efficient downward momentum transfer and a damaging wind threat. These hazards are most likely within supercells that develop. In terms of timing, given the lack of a cap in the model soundings...it seems probable that convection fires up rather early in the afternoon. As of 17z, low-level stratus still has a wavy appearance signifying low-level stability...though this is beginning to change. Satellite trends show convective rolls and a few towers beginning to develop over northern Illinois. The most probable timing of convective redevelopment is between 18-21z. TONIGHT High-res guidance generally shows convective activity exiting the area before 06z. As mentioned above, some linear convective mode is possible in the evening...and if the line orients itself parallel to the shear vector then storm training may occur. This may promote a heavy rainfall threat. This seems most probable in the south and eastern portions of our CWA. Surface winds diminish quickly after sunset and another round of overnight fog is possible as PBL inversion develops. Wednesday's severe weather threat will be covered in the Long Range Discussion below. && .LONG TERM (Wednesday night through Tuesday)... Issued at 259 PM EDT Tue May 7 2024 WEDNESDAY/WEDNESDAY NIGHT... BOTTOM LINE UP FRONT - Another day of potentially significant severe weather is likely Wednesday, with all hazards possible, though the corridor of highest severe potential may be further to our south/southwest as opposed to today. Central Indiana will begin the day on the cool side of the effective warm front, which will likely lay somewhere along a Kansas City - Paducah line and points east/southeastward by daybreak, though the eastward extent becomes a bit more uncertain as this portion of the boundary may be convectively reinforced. All models, including CAMs, show this boundary pushing steadily back northward through the day on Wednesday, though there is decent variability in how quickly this occurs and what that means for destabilization and evolution of tomorrow's rounds of convection. The rough consensus appears to be that the front will get as far north as the I-70 corridor or thereabout by late afternoon, though convection will very likely be in progress by this time, as minimal inhibition is expected within the warm sector. Convection may then push eastward and perhaps even east/southeastward as potential upscale growth occurs, cold pools become established and storms begin to ride the instability gradient along the boundary, which may be held up on its northward lift by this activity, which is a failure mode for severe episodes we've seen in this area several times before. The lack of capping may also contribute to a variety of convective modes, with discrete storms ahead of any possible QLCS segments, though all hazards look to be on the table - with relative threat of each hazard depending significantly upon these modes. Shear will not be an issue, as deep layer and low level bulk shear numbers are more than adequate for organized storms across the area, especially along the boundary - and significant instability will be present within the warm sector. It appears that convection will fire fairly early in the day over western Missouri into NE Oklahoma/NW Arkansas, initially moving eastward or even ENE-ward with the mean flow, with a gradual shift to eastward motion and then ESE-ward with time as convection organizes and begins to modify the environment. Focus area over the last 24 hours has shifted south somewhat, and given the CAM guidance and uncertainties with respect to warm frontal progress/airmass recovery further northward into central Indiana, this appears reasonable. If QLCS mode becomes predominant early in the day, this activity may well skirt across the southern portions of central Indiana in late afternoon/early evening as it moves eastward and then begins to develop southeastward along the instability gradient. However far north the warm front manages to progress, any convection near and along it, particularly discrete cells, will have the potential for tornadoes, possibly significant, though again, the most likely corridor for this appears to be just off to our south/southwest at this time. Significant rainfall potential will exist with this activity, and a hydrologic threat will require monitoring tomorrow into tomorrow night, dependent upon storm track and evolution. THURSDAY - TUESDAY... BOTTOM LINE UP FRONT - Cooler with periodic shower/storm chances through the rest of the forecast period. Lingering shower and storm chances will accompany a secondary cold front and the upper level trough axis as it passes through the region on Thursday, and periodic shower chances will be necessary throughout the remainder of the long term as individual waves within the larger upper level cyclonic flow impinge upon the region. Temperatures will be cooler, perhaps significantly so, late in the week and into the weekend, though some recovery back into the mid to perhaps upper 70s appears likely by early next week as the large scale upper trough pulls northeastward and heights begin to build locally/flow becomes quasizonal. && .AVIATION (18Z TAF Issuance)... Issued at 146 PM EDT Tue May 7 2024 Impacts: - Good confidence more PM thunderstorms will develop and move across before coverage decreases or ends and flying conditions improve - General wind gusts to 25+ knots this afternoon - Gusts to 50+ knots and large hail possible in severe storms this afternoon and evening - Patchy fog possible overnight Discussion: Thunderstorm re-development is expected this afternoon. Strong and severe thunderstorms are possible with this activity, and very poor flying conditions are likely within or near any shower/storm. Winds will become gusty and switch to the S and SW during the day with gusts to 20+ knots away from convection up to 50+ knots in severe storms. After storms exit the area, skies should clear and some patchy fog may form overnight. Winds may go light and variable for a time. Wednesday will feature increasing clouds and a renewed storm threat shortly beyond the end of the current TAF period. && .IND WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Eckhoff LONG TERM...Nield AVIATION...Eckhoff
Hazardous Weather Outlook National Weather Service Indianapolis IN 335 PM EDT Tue May 7 2024 INZ021-028>031-035>049-051>057-060>065-067>072-081945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 335 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated damaging wind risk Elevated lightning risk. DISCUSSION... Thunderstorms are developing at this time and will move through central Indiana this afternoon and evening. All hazards are possible. Storm motion today will be out of the west southwest at 40-50 MPH. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected at times through Wednesday night then possible again on Saturday afternoon and Monday. Severe storms are possible again on Wednesday with damaging winds, hail and a few tornadoes all possible. The greatest potential for severe weather on Wednesday will be in the evening/overnight. Repeated rounds of rainfall may allow river flooding to redevelop along with localized flash flooding as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for all of central Indiana through this evening. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
15 hail, 6 thunderstorm wind, 5 tornado. Local standard time, as filed.
Wind peaked briefly at 50-60 mph amid torrential rain and no hail.
Thunderstorm winds downed a few 12-inch diameter trees along Fairview Road at Leaning Tree Road and Peterman Road. Some fences and roofs were also damaged.
One-inch hail amid thunderstorm winds gusting to 45 mph.
One-inch hail along Indiana Route 135.
This first of five central Indiana tornadoes tracked to the east-northeast over rural southeastern Rush County fields, starting about midway between County Roads 250 East and 365 East, and ending about 0.2 miles east of County Road 365 East. A nearby resident filmed a clear video; only small stalks of old soybeans could be seen in a swirled pattern in the field where the video showed the vortex crossing County Road 365 East. Drone infrared imagery showed very evident swirl marks in the field along the track. The tornado had unknown wind speeds per no damage occurring.
This second of five central Indiana tornadoes tracked slightly south of east, from just west of County Road 725 East to just west of County Road 800 East (ending 200 feet west of the Rush County line). Numerous small to medium size trees were found uprooted or with large limbs broken off. Nearby homes along County Road 725 East had little damage other than some shingles off and gutters torn off. A very old barn had some roof damage. Drone footage showed a few trees had larger limbs broken/snapped close to ending point of this line. Winds were 74 to 85 mph; peak intensity occurred when it was first spawned and also just east of County Road 725.
This third of five central Indiana tornadoes tracked slightly north of east, from 0.6 miles north of Rush County's southwest corner to 0.4 miles west of the intersection of County Roads 1000 South and 500 West.
Damage was mostly to trees and a couple barn roofs. The tornado touched down just northeast of the intersection of County Roads 1050 South and 1000 West, snapping several healthy softwood pine trees about 8-10 feet above ground, while nearby homes only sustained minor damage to siding; although a portion of a barn's metal roof was ripped back and blown off, thrown to the east-southeast. Northwest of the intersection of County Roads 875 West and 1050 South, several large tree branches were broken off by the northern edge of the tornado's vortex where a corn field met a wooded area. Towards the track's midpoint, a low-sloped barn roof, just west of South Degelow Road, had almost half of its metal ripped back, before further tree damage and a utility pole were downed at a homestead just west of County Road 775 West; a witness at this location saw the vortex before it became rain wrapped. Towards the end of the damage path, further minor tree damage with many downed tree limbs occurred along South River Road and the adjacent Flatrock River, before the tornado ended about 0.5 miles later while tracking along County Road 1000 South.
The parent supercell's rear flank downdraft inflow winds also approached 80 mph, as indicated by periphery damage about 0.25 miles south of the convergent tornadic damage at County Road 775 West, as well as at South River Road where the wide damage path included weak convergence through the wooded area where the tornado tracked. This was the longest-tracking and most destructive tornado of the episode in central Indiana, although all damage was EF0 intensity following the peak intensity of 110 mph winds (EF1) at the tornado's onset.
Thunderstorm winds downed a two-foot diameter tree onto road, additional downed trees caused power outages.
This fourth of five central Indiana tornadoes tracked to the east-northeast, from northeast of the intersection with South Prill Road and South Degelow Road to south-southwest of the intersection of South Prill Road and County Road 740 West. Despite tracking for only 850 feet, the circulation was strong enough to completely destroy a metal barn; although grain silos immediately west and a nearby home to the northwest were both untouched. The barn had rusted connections between the toe nail of frame and foundation. The barn's debris were thrown to the northeast, north and northwest before the tornado quickly dissipated in a field to the east. Peak winds were 110 mph.
Pea hail was also observed from the two prior thunderstorms earlier in the evening.
This last of five central Indiana tornadoes tracked slightly north of east, from north of County Road 640 North between County Roads 400 East and 550 East to extreme northeastern Decatur County, west-northwest of the intersection of County Road 750 North and County Line Road. Damage was primarily to utility poles downed along the north to south aligned County Roads 550 East (3 poles downed) and 700 East (6 older poles bent or broken with wire thrown 80-100 yards east). A small patch of wheat was also bent over where the vortex crossed 860 East, with a large tree limb present of unknown origin. Farm buildings near the damage along County Road 700 East sustained little or no damage. Peak winds were 81 mph where the poles where downed.
Thunderstorm winds from a possible microburst uprooted a live tree and snapped a large, possibly partially-dead tree.
Thunderstorm winds snapped off tops of trees 50-60 feet hight.
Thunderstorm winds downed a large tree limb onto Indiana Route 135.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166602, 1166603, 1166615, 1166604, 1166605, 1166616, 1166606, 1166607, 1166608, 1166609, 1166610, 1166363, 1166612, 1166361, 1166364, 1166618, 1166362, 1166611, 1166613, 1166365, 1166633, 1166614, 1166617, 1166619, 1166620, 1166621.